What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 5:15 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 21, 5:15 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
615 PM EDT Sun Jun 21 2020
.SYNOPSIS...
Pop up convection this afternoon will be joined by a more
organized line from the west this evening. Active pattern before
an airmass changing cold front mid week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 605 PM Sunday...
No changes necessary to the previous forecast. Line of
convection slowly starting to move into the CWA this evening as
mcv/mid level shortwave continues to move eastward. Overall
weakening trend noted to storms, and expect as evening continues
trend should continue. However, there is still the possibility
of a storm with isold wind damage this evening. Tri-state area
and southeast Ohio still look to be most likely to experience
convection this evening. Another round, currently in central KY
is possible tonight, but overall expected to weaken
significantly by the time it arrives in our CWA.
As of 120 PM Sunday...
Diurnal convection is underway enhanced by a weak mid-level wave
evident in water vapor imagery. Coverage across the much Lowlands
will be generally isolated with scattered storms across the higher
terrain through the afternoon. Generally light winds through the
column will promote mainly a pulse type storm mode with this
activity with mainly locally heavy downpours as the primary threat.
Better convective coverage is expected late this afternoon across
our western West Virginia, southeast Ohio, southwest Virgina and
eastern Kentucky counties this afternoon into the evening ahead of a
mid-level shortwave and associated mesoscale convective vortex
currently across western Kentucky. Upper level wind fields will
strengthen slightly with the approach of this feature, but should
still struggle to find much more than about 25KTs of bulk shear.
Could perhaps see a little multicellular/cold pool organization with
the initial storms invading the area with a few instances of
gusty/damaging winds, but this threat does not appear especially
high. The main threat should be north-northeasterly training of
storms, mainly over eastern Kentucky and southeast Ohio perhaps
producing a few swaths of 1 to 2 inches of rainfall. One hour flash
flood guidance over these areas are generally 1.5 to 2 inches, so
not expecting any major issues, but could see some ponding on roads
as well as poor visibility in the heaviest downpours.
The MCV/shortwave should help sustain these storms into the evening
before they exit north into eastern Ohio with more spotty showers
possible across most of the area into the overnight as weak ripples
continue to rotate through the area.
Will continue to see some influence of this feature Monday with a
mainly isolated to scattered showers around along with a few
thunderstorms possible across the northern mountains - but its
influence largely exits prior to max heating with the best storm
chances east of our area. Best chances of measurable precip will be
northeast with much of the remainder of the area staying dry as long
as rogue showers can be dodged. Another disturbance lurks on the
doorstep Monday evening.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 210 PM Sunday...
Busy short term as the broad upper level low situated to the
north continues to push waves through the region. Monday night
will be the next one with a distinctive trough aloft at 500mb
and likely decaying showers/storms as a low level jet nose
weakens as it moves into the CWA. But the surface low passing
from west to east to our north will bring a couple of cold
fronts through the area. The first is a Tuesday daytime event
with the next round of convection in an overall low instability
environment. Convection likely to deliver more downpours in a
typical June high PWAT atmosphere, but the severe threat should
be limited. The same holds true for the secondary and airmass
changing cold front that will pass later later in the evening
judging by the lower level temperature gradient/drops. Column
will begin to dry out overnight, but heading into Wednesday, the
higher lapse rates from the airmass change, especially aloft,
will allow for easy shower development with any associated wave
rolling through the cyclonic flow. This will be true even in
limited moisture to work with.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 210 PM Sunday...
Drier surface air into Thursday brings relatively quiet weather
even though some low POPs remain due to the lingering cyclonic
flow aloft. The airmass begins to modify back to a more humid
and warmer summer type pattern with a late week/Friday night
passage of a weak warm front that could set off convection and
reintroduce a slightly warmer and more humid airmass into the
region.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 120 PM Sunday...
Isolated to scattered showers and thunderstorms are expected through
the evening across most of the terminals with overall low confidence
in any given cell hitting any given terminal. Have covered with
largely -SHRA and VCTS for now, but may need a few short term
amendments based on convective trends. Cells will be capable of
producing heavy downpours briefly reducing visibility to 1 to 3SM.
HTS/PKB should have the best chances of seeing storms this evening
with the approach of an upper level wave, 00-02Z for HTS and 01-03Z
for PKB.
A somewhat more active evening/overnight will limit fog potential
for tomorrow morning, CKB/EKN/CRW could still see a little fog
develop, especially if any showers move over them tonight. HTS/PKB
could also see low MVFR/IFR stratus by Monday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Pop up thunderstorm timing at any given
terminal will vary this afternoon. Patchy fog may form by Monday
morning, mainly near the mountain terminals.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY H H H H H H H H M M L L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z TUESDAY...
IFR possible in showers and thunderstorms Monday evening
through Wednesday, and in nocturnal fog Monday night through
Wednesday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...26/JP
NEAR TERM...JP/SL
SHORT TERM...26
LONG TERM...26
AVIATION...JP
Hazardous weather outlook, Jun 21, 5:07 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
607 AM EDT Sun Jun 21 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-221015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
607 AM EDT Sun Jun 21 2020
This Hazardous Weather Outlook is for northeast Kentucky and
southeast Ohio.
.DAY ONE...Today and Tonight.
A few strong to severe thunderstorms will be possible by late
afternoon and evening. Damaging winds will be the main threat.
Slow moving storms could produce very heavy downpours along their
patch. Localized minor water issues are possible by this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-221015-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
607 AM EDT Sun Jun 21 2020
This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 1:19 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
219 PM EDT Sun Jun 21 2020
WVZ519>523-211845-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-Northwest
Webster-Northwest Nicholas-
219 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POCAHONTAS...EAST
CENTRAL NICHOLAS AND SOUTHERN WEBSTER COUNTIES...
At 218 PM EDT, a strong thunderstorm was located over
Camden-On-gauley, or 9 miles north of Richwood, moving southeast at
25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Richwood, Camden-On-gauley, Craigsville, Camden On Gauley, Cowen and
Upper Glade.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3814 8033 3812 8036 3823 8036 3826 8043
3820 8052 3833 8069 3847 8055 3831 8017
TIME...MOT...LOC 1818Z 306DEG 20KT 3836 8055
JPSpecial weather statement, Jun 21, 2:22 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
322 PM EDT Sun Jun 21 2020
WVZ028-519-521-211945-
Northwest Webster-Northwest Nicholas-Braxton-
322 PM EDT Sun Jun 21 2020
...A HEAVY THUNDERSTORM WILL AFFECT NORTHEASTERN NICHOLAS...
SOUTHEASTERN BRAXTON AND WESTERN WEBSTER COUNTIES...
At 319 PM EDT, a strong heavy was located 8 miles southeast of
Sutton, moving southeast at 20 mph.
Torrential rainfall is occurring with this and other heavy
thunderstorms in the area. Over one inch of rain is possible within
15 0 minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Pea size hail is also possible with this storm.
Locations impacted include...
Webster Springs, Addison (Webster Springs), Camden-On-gauley, Camden
On Gauley, Craigsville, Cowen, Boggs, Diana, Little Birch, Upper
Glade, Centralia and Erbacon.
This includes Route 19 between mile markers 60 and 65.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3853 8031 3832 8055 3837 8069 3854 8077
3868 8064 3855 8030
TIME...MOT...LOC 1919Z 305DEG 16KT 3857 8063
12Special weather statement, Jun 21, 2:52 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
352 PM EDT Sun Jun 21 2020
WVZ520-212015-
Southeast Nicholas-
352 PM EDT Sun Jun 21 2020
...A HEAVY THUNDERSTORM WILL AFFECT SOUTHEASTERN NICHOLAS COUNTY...
At 351 PM EDT, a heavy thunderstorm was located 7 miles west of
Richwood, moving southeast at 20 mph.
Torrential rainfall is occurring with this and other heavy
thunderstorms in the area. One to two inches of rain is possible
within 30 minutes, which may cause localized flooding. Do not drive
your vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.
Pea size hail is also possible with this storm.
Locations impacted include...
Richwood and Nettie.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3808 8071 3808 8074 3818 8077 3829 8060
3821 8052
TIME...MOT...LOC 1951Z 332DEG 16KT 3819 8066
12Special weather statement, Jun 21, 4:12 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EDT Sun Jun 21 2020
KYZ102-105-212145-
Carter-Lawrence-
512 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL LAWRENCE
AND CARTER COUNTIES...
At 509 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waltz to near Haldeman to Epson.
Movement was northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Torrential rainfall also is occurring with these thunderstorms. One
to two inches of rain is possible within 30 minutes, which may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Watch for a quick drop in visibility, ponding and
hydroplaning.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Gesling, Martha, Carter, Grahn, Soldier and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
170.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3834 8323 3842 8324 3850 8318 3847 8305
3840 8297 3817 8292 3817 8294 3798 8288
3800 8295 3796 8299 3798 8302 3804 8300
3810 8292 3817 8295 3820 8301 3818 8305
3827 8317 3819 8323 3821 8330 3832 8334
TIME...MOT...LOC 2109Z 238DEG 25KT 3833 8349 3827 8335 3774 8322
12Special weather statement, Jun 21, 4:43 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
543 PM EDT Sun Jun 21 2020
KYZ101-102-105-212215-
Greenup-Carter-Lawrence-
543 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP...
WEST CENTRAL LAWRENCE AND CARTER COUNTIES...
At 542 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Vanceburg to near
Camp Dix to Jeptha. Movement was northeast at 20 mph.
Torrential rainfall also is occurring with these thunderstorms. One
to two inches of rain is possible within 30 minutes, which may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Watch for a quick drop in visibility, ponding and
hydroplaning.
Winds in excess of 40 mph and pea size hail are also possible with
these storms.
Locations impacted include...
Olive Hill, Grayson Lake State Park, Carter Caves State Park,
Gesling, Martha, Carter, Grahn, Globe and Brushart.
This includes Interstate 64 in Kentucky between mile markers 152 and
170.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3834 8323 3843 8323 3855 8310 3861 8308
3850 8299 3817 8294 3798 8288 3800 8295
3796 8299 3800 8302 3810 8292 3817 8295
3820 8301 3818 8305 3823 8309 3827 8318
3819 8325 3833 8329
TIME...MOT...LOC 2142Z 204DEG 18KT 3853 8339 3846 8327 3794 8310
12Special weather statement, Jun 21, 5:12 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT Sun Jun 21 2020
KYZ101>103-OHZ087-212245-
Boyd-Greenup-Carter-Lawrence-
612 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...
EASTERN CARTER AND WESTERN LAWRENCE COUNTIES...
At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Letitia to near Bruin. Movement was
northeast at 35 mph.
Torrential rainfall is occurring with these thunderstorms. One
to two inches of rain is possible within 30 minutes, which may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Watch for a quick drop in visibility, ponding and
hydroplaning.
Winds in excess of 40 mph and pea size hail are also possible with
these storms.
Locations impacted include...
Ashland, Portsmouth, Ironton, Grayson, Coal Grove, Cannonsburg,
Grayson Lake State Park, Kenova, Catlettsburg, Greenup, Princess,
Coalton, Denton, Burnaugh, Gesling, Greenbo Lake, Oldtown, Naples,
Rush and Load.
This includes Interstate 64 in Kentucky between mile markers 164 and
191.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3859 8307 3873 8303 3875 8288 3861 8285
3857 8281 3860 8274 3868 8276 3868 8271
3875 8270 3875 8266 3849 8265 3846 8260
3825 8258 3826 8270 3823 8282 3819 8285
3817 8298 3820 8303 3849 8313 3851 8317
TIME...MOT...LOC 2211Z 214DEG 28KT 3869 8306 3817 8295
12